Contact Us

Case Review Form
*    Denotes required field.

Describe accident or indicate name of drug or device

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Lawsuit Alleges Benicar HCT Caused Intestinal Complications

Sep 12, 2016

A 67-year-old Mississippi woman has filed a lawsuit alleging that Benicar HCT caused intestinal side effects. Drug manufacturer Daichii Sankyo allegedly failed to warn about the risks. The lawsuit joins thousands of similar cases consolidated into a federal multidistrict litigation (MDL) in New Jersey. The plaintiff alleges that she suffered severe, chronic intestinal complications after taking Benicar HCT in 2003. Benicar HCT and other similar medications in the "Benicar Family" are used to treat high blood pressure. The lawsuit names both Daiichi Sankyo and its partner, Forest Laboratories as defendants.

Plaintiffs in the Benicar MDL allege that the hypertension medication caused gastrointestinal and colonic injuries, villous atrophy, sprue-like enteropathy, colitis, kidney failure, chronic diarrhea, and severe abdominal pain. As of June 2016, more than 1,300 lawsuits have been filed into the MDL.

In 2013, the U.S. Food and Drug Administration (FDA) warned that Benicar, Benicar HCT, Azor, Tribenzor and generics can cause sprue-like enteropathy, intestinal problems that can lead to severe, chronic diarrhea and significant weight loss. These gastrointestinal side effects can occur months after starting the medication. In some cases, patients require hospitalization. The FDA announced that the label would be revised for Benicar, Benicar HCT, Azor, Tribenzor and generics.

The FDA said 23 cases of gastrointestinal issues related to olmesartan were reported to the FDA's Adverse Event Reporting System (FAERS). Patients experienced late-onset diarrhea, significant weight loss and in some instances, intestinal villous atrophy on biopsy. When taken off the drug, the patients’ condition improved. In ten patients, there was a positive rechallenge, meaning the intestinal problems reappeared when the drug was started again.

According to the FDA announcement, Mayo Clinic published a case series in 2012 identifying 22 patients taking olmesartan with symptoms similar to those reported to FAERS; they experienced diarrhea, weight loss and villous atrophy while taking the drug and symptoms improved once the drug was discontinued.

Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo